Nebraska, 2017

Hail in Nebraska, July 3, 2017

July 3, 2017 · NWS FSD · 1 event in 1 county or zone

A cluster of storms developed in the Tri-State late in the afternoon and continued into the early evening hours. Some of the storms produced severe-sized hail as they moved across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A cluster of storms developed in the Tri-State late in the afternoon and continued into the early evening hours. Some of the storms produced severe-sized hail as they moved across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 3, 2:47 PM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Jul 3, 2:47 PM CST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
347 PM CDT Mon Jul 3 2017

.SHORT TERM...(This evening through Tuesday)
Issued at 347 PM CDT Mon Jul 3 2017

The main concern for the short term is the prospect for
thunderstorms with heavy rain tonight and again into Tuesday
afternoon.

Current satellite shows lots of cumulus south of a SPW to MHE line
which likely depicts where the deeper moisture is located. Dew
points in this area are 65 to 70 with upper 50s along Hwy 14.
Moisture will continue to transport north on 10-20 kt flow between
925 mb and 850 mb. The wave that looks like it will enhance
convective development is in western South Dakota and Nebraska.
This wave is expected to reach the Missouri River in central South
Dakota by 00Z. As expected with relatively weak forcing in an
unstable environment, hi-res models show convection develop around
sunset but where that convection develops has varied throughout
the day. The most consistent signal from the NMM, ARW and NAMnest
has been in the James Valley north of Mitchell. The HRRR
originally favored this solution as well but has shifted north in
models runs since 16Z. At this time, have favored the larger
consensus and have convection developing in the James Valley
around 02Z and then moving east southeast to Sioux Falls and
Brookings around midnight and finally to the Jackson, MN and
Okoboji area of Iowa toward 12Z. South of this area there is a
much lower chance of rain. The upper flow is very week and with
southwest flow favoring new cell development on the southwest
flank of the MCS, the overall propagation of the system will be
rather slow. So there is the potential for locally heavy rainfall.
Considered a flash flood watch but with the uncertainty on where
storms will develop have decided to wait and see where convection
develops and if it will cover a large enough area to produce heavy
rainfall.

On Tuesday, model uncertainty continues as high res models have
varied from keeping all convection east of I29 and north of Hwy 18
to convection developing in the James Valley with the approach of
a second wave. Certainly, assuming an organized MCS develops,showers
could continue through the morning into early afternoon in parts
of southwest Minnesota and northwest Iowa as SSW flow at 850 mb
would overrun any outflow boundary. However, with higher
uncertainty, have PoPs gradually decrease to 30-40 percent.
Otherwise, have favored solutions that have convection develop in
the James Valley with the second wave during the afternoon. As
this wave slowly move east through the afternoon, the chance for
storms will spread toward I29 in the late afternoon and into
southwest Minnesota and northwest Iowa after 00Z Wednesday. Again,
if storms grow upscale, the MCS will only slowly move east so
kept 30-50 percent PoPs through Tuesday night.

Temperatures will be highly dependent on cloud cover and rain.
With expected cloud cover and dew points in the mid 60s, kept lows
in the mid 60s. Highs on Tuesday will range from around 80 in
southwest MN to the lower to mid 90s in south central SD.

.LONG TERM...(Tuesday night through Monday)
Issued at 347 PM CDT Mon Jul 3 2017

For Tuesday night through Monday, the primary concern will be
convection on Tuesday night and then heat Wednesday and Thursday.

As note above, any convection on Tuesday afternoon will only
slowly move east through the night. In fact with the wave still
near I-29 at 12Z on Wednesday, could see isolated showers or
thunderstorms continue into Wednesday afternoon around Hwy 71 in
northwest Iowa. Any rain that does fall should be shortlived and
not really impact temperatures. Very warm temperatures will move
into areas west of I29 with highs in the low to mid 90s along and
west of the James River with upper 80s along I-29. Fortunately,
where temperatures will be warmest, afternoon mixing will lower
dew points into the upper 50s. East of the James River, where
temperatures will be a little cooler, dew points will be in the
upper 60s. With ample moisture and some wind, lows on Wednesday
night will be around 70. Thursday will be another very warm day -
as warm or warmer than Wednesday. Flow will have a westerly
component through the day - first from the southwest and then as
the front move through from the northwest. The frontal passage
will have little impact on temperatures during the afternoon - in
fact it could enhance mixing. So expect highs to be in the 90s
across the region. And with dew points again 65-70, it will feel
like it is in the mid to upper 90s. Despite the frontal passage,
rainfall is unlikely as there is a strong cap in place as the
front goes through. Also the frontal timing is rather poor for
convection as the front is expected to be near the Missouri River
by 18Z and south of Sioux City by 00Z Friday. Should the front
slow more, then there will be a small chance for convection
although the cap would still inhibit convection.

For Friday through Monday, temperatures are expected to be cooler
and be near normal. The ridge axis remains to the west through
00Z Tuesday. The GFS and ECMWF are markedly different by late in
the weekend with the strength of the upper low in eastern Canada.
The GFS appears overamplified with a 554 cutoff north of Lake
Huron by 12Z Monday. The ECMWF is much farther north with a
broader ridge which brings warm air back in by Monday. The ECMWF
has had a bias of bringing in warm air too quickly this summer so
a slower warm up seems more likely at this time. Both models do
have weak waves moving through the area on Saturday night and have
a low PoP for thunderstorms that night.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1251 PM CDT Mon Jul 3 2017

Main forecast concern through 18Z Tuesday is the threat of
thunderstorms overnight. There are light showers moving into the
James Valley including KHON but the bases are above 12 kft and
little if any rain is reaching the ground. The threat for an
isolated shower or thunderstorm will exist through the afternoon
around KHON and after 21Z in KFSD but the probability of any
precipitation is low and have not added to TAF. Scattered
thunderstorms are expected to develop toward sunset in central
South Dakota and then move east or east-southeast through the
night. At this time, the lowest threat for storms will be around
Sioux City and have not included any storms in TAF there. KHON and
KFSD both look to have storms in the vicinity after sunset and
have included a TEMPO for TS in both places and MVFR VSBY at KFSD.
Storms are expected to move east of KHON around 04Z and KFSD
around 07Z. Clouds are expected through at least 12Z but should be
VFR. At KSUX, light winds late tonight may bring light fog with
3-5SM vsby toward sunrise. It is also possible that if wind
decreases enough and there is some radiational cooling late
tonight could also get light fog at KFSD but at this point
expecting denser overcast to prevent fog formation. A threat for
storms will return toward 18Z on Tuesday but primary threat is
after 18Z so did not include TSRA in TAFs at this time.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...Schumacher
LONG TERM...Schumacher
AVIATION...Schumacher
Hazardous weather outlook, Jul 3, 3:13 AM CST, 13 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
413 AM CDT Mon Jul 3 2017

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-040915-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-
Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-
Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-
Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union-
413 AM CDT Mon Jul 3 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Thunderstorms may develop over south central SD and the James
River Valley, mainly this afternoon, and then spread eastward
tonight. Severe weather is unlikely, though a stronger storm could
produce small hail and gusty winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorm chances will continue on Tuesday. An isolated storm
could become severe in the afternoon with large hail and damaging
winds being the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The Sioux Falls radar (KFSD), 110 km away, was scanning. The volume nearest the first event began at 22:37 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Dixon

When
July 3, 4:35 PM CST
Where
Dixon County, 4.12 mi SW of Newcastle
Measured
1 in hail
Reported by
Public
Coordinates
42.610, -96.930

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 713037.